Alert archive / New York / Wind Advisories in 2019
Wind Advisory 1, NWS New York, NY
NWS New York, NY issued this wind advisory at Jan 1, 2019, 3:53 AM EST for Suffolk County, New York; Southeastern Connecticut Planning Region, Connecticut. It took effect at Jan 1, 2019, 6:00 AM EST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2019, 3:53 AM EST (08:53 UTC)
- In effect from
- Jan 1, 2019, 6:00 AM EST
- Expired
- Jan 1, 2019, 12:55 PM EST
- In force
- 7 hr
- Issued by
- NWS New York, NY
Counties Southeastern Connecticut Planning Region, CT, Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 56 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 506 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
835 WWUS71 KOKX 010853 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 353 AM EST Tue Jan 1 2019 CTZ012-NYZ079-081-012000- /O.CAN.KOKX.WI.Y.0012.000000T0000Z-190101T2000Z/ /O.NEW.KOKX.WI.Y.0001.190101T1100Z-190101T2000Z/ Southern New London-Northeastern Suffolk-Southeastern Suffolk- 353 AM EST Tue Jan 1 2019 ...WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... The National Weather Service in Upton has issued a Wind Advisory, which is in effect until 3 PM EST this afternoon. * WINDS...West 20 to 30 mph with gusts up to 50 mph. Isolated gusts to 55 mph possible this morning. * TIMING...Strongest winds between 9 am and 2 pm. * IMPACTS...Strong winds may blow down trees, large branches and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds of 31 to 39 mph, or gusts of 46 to 57 mph, are expected or occurring. Winds this strong can make driving difficult, especially for high profile vehicles, in open areas, and on elevated roads and bridges. Use extra caution. && $$ CTZ005>011-NJZ002-004-006-103>108-NYZ067>075-078-080-176>179- 012000- /O.EXT.KOKX.WI.Y.0012.190101T1100Z-190101T2000Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Western Passaic-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)- Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northwestern Suffolk-Southwestern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 353 AM EST Tue Jan 1 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... * WINDS...West 20 to 30 mph with gusts up to 50 mph. Isolated gusts to 55 mph possible this morning. * TIMING...Strongest winds between 8 am and 1 pm. * IMPACTS...Strong winds may blow down trees, large branches and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds of 31 to 39 mph, or gusts of 46 to 57 mph, are expected or occurring. Winds this strong can make driving difficult, especially for high profile vehicles, in open areas, and on elevated roads and bridges. Use extra caution. && $$
1 follow-up statement
742 WWUS71 KOKX 011755 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 1255 PM EST Tue Jan 1 2019 CTZ005>008-010-011-NJZ002-004-103>105-107-NYZ067>069-078-080- 011900- /O.CAN.KOKX.WI.Y.0012.000000T0000Z-190101T2000Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern New Haven-Southern Middlesex- Western Passaic-Eastern Passaic-Western Bergen-Eastern Bergen- Western Essex-Western Union-Orange-Putnam-Rockland- Northwestern Suffolk-Southwestern Suffolk- 1255 PM EST Tue Jan 1 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Upton has cancelled the Wind Advisory. Winds may still occasionally gust as high as 40 mph this afternoon, but higher wind gusts of over 45 mph are no longer expected. $$ CTZ012-NYZ079-081-011900- /O.CAN.KOKX.WI.Y.0001.000000T0000Z-190101T2000Z/ Southern New London-Northeastern Suffolk-Southeastern Suffolk- 1255 PM EST Tue Jan 1 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Upton has cancelled the Wind Advisory. Winds may still occasionally gust as high as 40 mph this afternoon, but higher wind gusts of over 45 mph are no longer expected. $$ CTZ009-NJZ006-106-108-NYZ070>075-176>179-012000- /O.CON.KOKX.WI.Y.0012.000000T0000Z-190101T2000Z/ Southern Fairfield-Hudson-Eastern Essex-Eastern Union- Northern Westchester-Southern Westchester-New York (Manhattan)- Bronx-Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 1255 PM EST Tue Jan 1 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * TIMING...First half of this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds of 31 to 39 mph, or gusts of 46 to 57 mph, are expected or occurring. Winds this strong can make driving difficult, especially for high profile vehicles, in open areas, and on elevated roads and bridges. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Jan 1, 1:07 AM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Jan 1, 1:07 AM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service New York NY
107 AM EST Tue Jan 1 2019
.SYNOPSIS...
An approaching warm front will move across late tonight,
followed by a cold front Tuesday morning as associated low
pressure as associated low pressure moves east across New
England into the Canadian Maritimes. High pressure will then
build from the west through mid week, followed by weak low
pressure passing nearby on Thursday. Stronger low pressure is
expected to impact the area Friday night through Saturday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Forecast is generally on track. Rain has overspread the local
area this eve and is expected to continue through 07-08z before
it begins tapering off from W to E. Have added patchy fog into
the forecast with the approach of the warm front. Water temps
are still in the lower to mid 40s so not expecting a rolling
advection fog although there could be isold areas with vsby
dropping below 2 miles.
Otherwise, deep layer lift, including a developing 60-65 kt LLJ
lifting an air mass with PW 3-4 std above normal into a
frontogenetic zone ahead of the warm front, should lead to a
period of moderate to heavy rain tonight, heaviest across
eastern Long Island and southern CT. Some weak elevated
instability evident in models, skirting southeastern portions
late evening/around midnight, as warm front lifts through. Much
of this instability appears to be below the mixed phase region,
but with strong forced ascent, can't totally rule out a rumble
of thunder there. Rain will taper off to sct showers and/or a
light rain/drizzle late tonight after warm fropa.
A period of SE winds of up to 25 mph with gusts 40-50 mph likely
across the forks of Long Island and coastal SE CT as the LLJ
starts to arrive and before a significant sfc-based inversion
can develop and keep these winds aloft, so a wind advy was
issued for those areas. Farther west, SE winds around 20 mph
with gusts up 30-35 mph likely for remaining coastal sections
farther west before warm fropa, where the inversion will be
stronger.
Temps should rise through the 40s, and into the lower 50s NYC
metro and along the coast by daybreak.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
There may be a lull in winds early Tue AM before a cold front
moves through and steepens low level lapse rates in its wake.
this should lead to a period of strong winds, with gusts 45-50
mph from mid to late morning into early afternoon, strongest in
the NYC metro area and in the higher interior elevations.
Pressure gradient gradually weakens into the afternoon, though
probably more slowly than model fcst, with gusts diminishing to
35-40 mph by mid afternoon.
Otherwise, drying and unseasonably mild conditions on Tuesday.
Early highs may be 15 to 20 degrees above seasonable (mid to
upper 50s) with a mild start to the day and lagging cold
advection in downslope flow. If cold advection lags with morning
sunshine, could approach records highs (lower 60s) in the
NYC/NJ metro.
Mostly clear skies and continued CAA should lead to temps
falling to the 20s and lower 30s by Wed morning.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Other than some slight timing differences with a storm system
late in the week, NWP guidance is in good agreement with the H5
pattern across North America during the long term period.
Generally zonal flow east of the Mississippi to start the
period, with a northern stream shortwave approaching from the
Great Lakes on Thursday as a weaker piece of mid level energy
passes to the south. There is some uncertainty in whether the
northern stream is able to partially phase with the southern
stream which could bring higher amounts of QPF to the area,
however not really seeing this in current model guidance so only
running with schc pops for the time being. Thermal profiles look
cold enough for frozen ptype but not expecting more than some
flurries or snow showers attm.
Weak ridging then building in briefly Thu night and Fri as a
cutoff low pressure system moves through the deep south and
into the Tennessee Valley. This system continues through the
Mid Atlantic states Fri night and passes near or over the area
on Sat before strengthening as it tracks towards the Canadian
Maritimes. The onset of pcpn is a bit uncertain due to the
aforementioned timing issues, however it appears to move in
sometime Fri night. The onset timing will also determine the
ptype when it begins, although with WAA ensuing, it should
change over the plain rain for the majority of the event. As the
low departs and strengthens, NW winds will increase in its wake
and become gusty Sat night into Sun. Dry weather then returns
into early next week.
Temps are expected to be near seasonable levels on Wed, then
above normal through the remainder of the forecast period.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Low pressure passes northwest of the area tonight into Tuesday,
with a cold front passing through by morning.
Rain tapers off from west to east through 08z, with IFR-LIFR
conditions improving to VFR between 11z and 14z, from west to
east. by the morning push. There is some possibility that MVFR
conditions will linger into Tuesday morning, especially at city
and coastal terminals.
Otherwise, wind becomes the primary issue into Tuesday. Winds shift
to the SW late tonight, becoming increasingly gusty by morning.
Winds become WNW sustained 20-30 kt with gusts 35-40 kt
developing between 12 and 14z. A few gusts to 45 kt may be
possible.
High pressure then builds from the west Tuesday night. Although
winds will gradually decrease in intensity, gusts may linger after
dark, especially for the NYC terminals.
.OUTLOOK FOR 06Z WEDNESDAY THROUGH SATURDAY...
.Wednesday night-Thursday...VFR.
.Thursday night-Friday...MVFR to IFR possible with a chance of
snow at northern terminals and a chance of rain at southern
terminals. Precipitation becomes all rain Friday morning.
.Saturday...Becoming VFR.
&&
.MARINE...
Winds and seas increase tngt, with gales developing on all but
the wrn Sound and Harbor. Gales on all the waters Tue, which may
be more near shore initially until cold air advection can
break a sfc-based temperature inversion.
Gales out east should last into early Tue night, otherwise
expect gradually improving conds, with SCA conds on the ocean
and ern Sound/Bays into late Tue night.
A brief period of SCA conds (gusts) is possible ahead of low
pressure approaching on Fri, with a better chance of SCA and
possibly gale conds Fri night through Sunday.
&&
.HYDROLOGY...
Rainfall of 1 to 1 1/2 inches is still expected for tonight. The
primary threat from these rainfall amounts is minor urban/poor
drainage flooding. With FFG across NE NJ just below an inch
for 6 hrs, a few quick responding small rivers and streams may
approach bank full or experience minor flooding as well. Larger
streams and main stem rivers should handle the runoff.
Low pressure late this week could bring another soaking rain.
&&
.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 3 PM EST this afternoon for CTZ012.
Wind Advisory from 8 AM this morning to 3 PM EST this
afternoon for CTZ005>011.
NY...Wind Advisory until 3 PM EST this afternoon for NYZ079-081.
Wind Advisory from 8 AM this morning to 3 PM EST this
afternoon for NYZ067>075-078-080-176>179.
NJ...Wind Advisory from 8 AM this morning to 3 PM EST this
afternoon for NJZ002-004-006-103>108.
MARINE...Gale Warning until 6 PM EST this evening for ANZ340-345-353-
355.
Small Craft Advisory until 6 AM EST early this morning for
ANZ335-338.
Gale Warning from 6 AM this morning to 6 PM EST this evening
for ANZ335-338.
Gale Warning until midnight EST tonight for ANZ330-350.
&&
SYNOPSIS...Goodman/24
NEAR TERM...Goodman
SHORT TERM...Goodman
LONG TERM...24
AVIATION...FEB/MD
MARINE...Goodman/24
HYDROLOGY...Goodman/24
EQUIPMENT...Hazardous weather outlook, Jan 1, 3:53 AM EST, 0 minutes before
Hazardous Weather Outlook National Weather Service New York NY 353 AM EST Tue Jan 1 2019 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-020900- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 353 AM EST Tue Jan 1 2019 ...WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-340-345-350-353-355-020900- Long Island Sound East of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 353 AM EST Tue Jan 1 2019 ...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ335-338-020900- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- 353 AM EST Tue Jan 1 2019 ...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. JMC
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 9:09 PM EST | Areal Flood Advisory | OKX | Orange, Richmond, Rockland | 3 hr |
| Dec 31, 10:07 PM EST | Areal Flood Advisory | OKX | Bronx, Kings, New York, Queens, Richmond, Westchester | 3 hr |
| Jan 1, 2:54 AM EST | Areal Flood Advisory | OKX | Rockland | 4 hr |
| Jan 1, 4:04 PM EST | Small Craft Advisory | OKX | 6 hr |
Nearby
Wind Advisories in New York, 2019Wind Advisories in Connecticut, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.